Winter Weather, Hancock
- When
- February 3, 2:30 PM CST to 6:00 PM CST
- Where
- Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.404, -91.165 (the zone’s center; the record gives no point)
On February 3, 2008 a strong upper air disturbance moving through Missouri, produced an intense overrunning situation across the|region. Many areas of eastern Iowa, western Illinois and northeast Missouri reported thundersnows.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
On February 3, 2008 a strong upper air disturbance moving through Missouri, produced an intense overrunning situation across the|region. Many areas of eastern Iowa, western Illinois and northeast Missouri reported thundersnows. Snowfall rates of 2-3 inches per hour were observed with the thunder and lightning. The snow fell in a 4 to 7 hour period during the afternoon and evening hours. The heaviest band of snow fell in eastern Iowa from What Cheer and North English to Davenport and Clinton, to Mount Carroll, Illinois. The highest accumulation was 13 inches at What Cheer in Keokuk county. Two indirect deaths occurred in Louisa county due to an accident on a snow-covered county road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 3, 10:41 AM CST, 3 hours 49 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1041 AM CST SUN FEB 3 2008
.UPDATE...
INCREASED SNOW CHANCES 10 TO 30 PERCENT WITH SNOW ENVELOPING AREA
BETWEEN NOON AND 5 PM ALL BUT HIGHWAY 20 CORRIDOR. SIGNICANT SNOW
ACCUMULATIONS OF 1 TO 4 INCHES EXPECTED BY 6 PM ALONG AND SOUTH OF
I-80 CORRIDOR WITH THE HEAVIEST SNOWS OF 2 TO 4 INCHES EXPECTED ALONG
AND SOUTH OF HIGHWAY 34. STRONG FORCING WITH SYSTEM SUGGESTS MAY
NEED TO UP SNOW AMOUNTS AGAIN THIS PM. NEAR MISSOURI BORDER SOME
THUNDERSNOW AND SLEET POSSIBLE BY 3 PM. MAY NEED TO ISSUE AN
WINTER WEATHER ADVISORY FOR SOUTH 1/4 TO SOUTH 1/3 FORECAST AREA
NEXT FEW HOURS DEPENDING ON TRENDS. WILL ALLOW FREEZING FOG ADVISORY
TO EXPIRE AS FOG DISSIPATES AHEAD OF APPROACHING SYSTEM. ..NICHOLS..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FREEZING FOG ADVISORY UNTIL 11 AM CST THIS MORNING FOR DES
MOINES-HENRY IA-JEFFERSON-LEE-VAN BUREN.
IL...FREEZING FOG ADVISORY UNTIL 11 AM CST THIS MORNING FOR HANCOCK-
HENDERSON-MCDONOUGH-WARREN.
MO...FREEZING FOG ADVISORY UNTIL 11 AM CST THIS MORNING FOR CLARK-
SCOTLAND.
&&
NICHOLSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CST SUN FEB 3 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-041100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 500 AM CST SUN FEB 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT DENSE FREEZING FOG WILL BE SEEN THROUGH MID MORNING SOUTH OF AN OSKALOOSA IOWA TO GALESBURG ILLINOIS LINE. LIGHT ICE ACCUMULATIONS ARE LIKELY ON EXPOSED SURFACES. LATE THIS AFTERNOON AND TONIGHT...SNOW WILL DEVELOP ACROSS THE AREA AND BECOME MIXED WITH SLEET AND FREEZING RAIN DURING THE EVENING HOURS. SNOW ACCUMULATIONS OF UP TO AN INCH ARE POSSIBLE ALONG WITH A LIGHT COATING OF ICE. THE PRECIPITATION MAY CHANGE OVER TO ALL RAIN OR DRIZZLE ALONG AND SOUTH OF HIGHWAY 34 LATE TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG AND COMPLEX STORM SYSTEM WILL BRING A VARIETY OF PRECIPITATION TO THE AREA INTO TUESDAY. RAIN IS EXPECTED TO DEVELOP MONDAY...WITH TEMPERATURES COLD ENOUGH NORTH OF INTERSTATE 80 FOR FREEZING RAIN OR SLEET MONDAY MORNING. RAIN IS POSSIBLE THROUGH MONDAY EVENING...WITH ISOLATED THUNDERSTORMS NOT OUT OF THE QUESTION. COLDER AIR WILL MOVE INTO THE REGION LATE MONDAY NIGHT AND TUESDAY CHANGING THE RAIN TO SNOW FROM WEST TO EAST. SOME LIGHT ACCUMULATIONS OF SNOW IS POSSIBLE. THIS STORM HAS THE POTENTIAL TO CAUSE SIGNIFICANT TRAVEL PROBLEMS FOR THE EARLY PART OF THE WORK WEEK. INTERESTED INDIVIDUALS SHOULD MONITOR FORECASTS AND STATEMENTS FOR UPDATES CONCERNING THIS STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1129 AM CST SUN FEB 3 2008 IAZ076-077-087>089-098-099-ILZ025-026-034-035-MOZ009-010-031930- KEOKUK-WASHINGTON-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE- HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- INCLUDING THE CITIES OF...SIGOURNEY...WASHINGTON...FAIRFIELD... MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON... OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA 1129 AM CST SUN FEB 3 2008 ...SNOW TO DEVELOP ACROSS AREA BETWEEN NOON AND 2 PM... AN AREA OF SNOW IN NORTHERN MISSOURI WILL MOVE INTO REGION FROM SW TO NE BETWEEN NOON AND 2 PM. LIGHT TO MODERATE SNOW WITH ACCUMULATION RATES OF UP TO A HALF INCH AN HOUR CAN BE EXPECTED. SNOW AMOUNTS OF UP TO AN INCH ARE POSSIBLE BY 2 PM SOUTH OF A FAIRFIELD TO BURLINGTON TO MACOMB LINE WITH LESSER AMOUNTS NORTH OF THIS LINE BY 2 PM. SNOW WILL INCREASE IN INTENSITY AND COVERAGE AFTER 2 PM WITH PERIODS OF HEAVY SNOW POSSIBLE INTO LATE AFTERNOON. NICHOLS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 147 PM CST SUN FEB 3 2008 IAZ076-077-087>089-098-099-ILZ025-026-034-035-MOZ009-010-032200- KEOKUK-WASHINGTON-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE- HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- INCLUDING THE CITIES OF...SIGOURNEY...WASHINGTON...FAIRFIELD... MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON... OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA 147 PM CST SUN FEB 3 2008 ...SNOW...HEAVY AT TIMES THROUGH 5 PM... SNOW...HEAVY AT TIMES...WITH SNOW ACCUMULATION RATES OF BRIEFLY UP TO TWO INCHES AN HOUR ARE EXPECTED THROUGH 5 PM. ALONG AND SOUTH OF KEOSAUQUA IOWA TO BURLINGTON IOWA TO MONMOUTH IOWA LINE A FEW RUMBLES OF THUNDER ARE POSSIBLE. SOME SLEET MAY MIX WITH THE SNOW BETWEEN MEMPHIS MISSOURI AND MACOMB ILLINOIS. WITH TEMPERATURES BELOW FREEZING...THE SNOW WILL QUICKLY ACCUMULATE WITH MOST ROADWAYS BECOMING SNOW AND ICE COVERED. MOTORISTS ARE URGED TO SLOW DOWN IN WINTER WEATHER DRIVING CONDITIONS. NICHOLS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 152 PM CST SUN FEB 3 2008 IAZ051>053-063>068-078-ILZ015-024-032200- BENTON-LINN-JONES-IOWA-JOHNSON-CEDAR-CLINTON-MUSCATINE-SCOTT- LOUISA-ROCK ISLAND-MERCER- INCLUDING THE CITIES OF...VINTON...CEDAR RAPIDS...ANAMOSA... MARENGO...IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF... DAVENPORT...WAPELLO...MOLINE...ROCK ISLAND...ALEDO 152 PM CST SUN FEB 3 2008 ...SNOW TO DEVELOP ACROSS AREA BETWEEN 2 AND 4 PM... AN AREA OF SNOW IN NORTHERN MISSOURI WILL MOVE INTO REGION FROM SW TO NE BETWEEN 2 PM AND 4 PM. LIGHT TO MODERATE SNOW WITH ACCUMULATION RATES OF UP TO A HALF INCH AN HOUR CAN BE EXPECTED. SNOW AMOUNTS OF UP TO AN INCH ARE POSSIBLE BY 4 PM SOUTH OF A CEDAR RAPIDS TO DAVENPORT IOWA LINE WITH LESSER AMOUNTS NORTH OF THIS AXIS. SNOW WILL INCREASE IN INTENSITY AND COVERAGE AFTER 4 PM WITH BRIEF PERIODS OF HEAVY SNOW POSSIBLE INTO EARLY EVENING. AREA ROADWAYS WILL QUICKLY BECOME SNOW COVERED DUE TO TEMPERATURES REMAINING BELOW FREEZING. NICHOLS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
204 PM CST SUN FEB 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM SNOW 2 W RUTLEDGE 40.31N 92.13W
02/03/2008 M1.0 INCH SCOTLAND MO TRAINED SPOTTER
VERY HEAVY THUNDERSNOW ONGOING WITH FREQUENT THUNDER.
SNOWFALL RATE IN EXCESS OF TWO INCHES AN HOUR.
&&
BILLNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
220 PM CST SUN FEB 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM SNOW KEOKUK 40.41N 91.40W
02/03/2008 E0.1 INCH LEE IA TRAINED SPOTTER
THUNDERSTORM WITH SNOW. SNOW JUST STARTING TO ACCUMULATE
ON ROADS.
0218 PM SNOW 1 WNW BROCK 40.56N 92.17W
02/03/2008 E2.0 INCH SCOTLAND MO TRAINED SPOTTER
NEAR WHITE-OUT CONDITIONS DUE TO THUNDERSTORM WITH SNOW.
SNOWFALL TOTAL OVER THE PAST 45 MINUTES IS ABOUT 2
INCHES.
&&
14The national radar mosaic for the moment the first event began.
12 winter weather, 1 winter storm. Local standard time, as filed.
Four to seven inches of snow was measured across much of the county. A trained spotter in Mount Carroll reported 6.3 inches of snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82092, 82096, 82093, 82097, 82101, 82099, 82102, 82091, 82094, 82095, 82098, 82100, 82090.